Are You Taking A Bisphosphonate Medication For Osteoporosis?
- Posted on: Jan 5 2011
If your doctor has prescribed one of the bisphosphonate medications for osteoporosis, please read the following information:
Recently, a condition called osteonecrosis of the jaw (an area of bone destruction of the upper or lower jaw bone) has been reported in patients treated with bisphosphonates. Most cases have been in cancer patients after undergoing dental procedures, such as tooth extractions and who had received multiple doses of intravenous bisphosphonates such as Aredia or Zometa. There have been a few cases in patients with osteoporosis treated with the oral medication Fosamax and fewer with Actonel, but these cases are extremely rare.
If you are taking any of these medications and need to have a dental procedure, such as an extraction, talk to your physician about reducing the dose or stopping the medication at least for a while. Do not just stop taking a prescribed medication on your own – please consult your physician. Your doctor may wish to monitor “markers” of your bone health to help find out whether a lower dose is adequate for you, or to help decide when to restart treatment if it has been stopped.
Also, make sure any doctor, oral surgeon or dentist who treats you knows that you are on these medicines, and all medications, particularly if you are having dental surgery.
Here’s a list of bisphosphonate medications:
– Alendronate (Fosamax)
– Risedronate (Actonel)
– Etidronate (Didronel)
– Ibandronate (Boniva)
– Pamidronate (Aredia)
– Zoledronate (Zometa)
Posted in: News and Specials